Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sleep Disorders

Dizzyness from Oversleeping

01/05/2010

Question:

I am having a big problem from oversleeping. I am 28. Since I was younger I have slept about 8 1/2 to 9 hours a night. I smoked cigarettes from age 21 to 28 and quit 4 months ago. Since I quit smoking I end up waking up dizzy from oversleeping often. First it was if I slept 9 hours or a little more.

Now, if I sleep 8 1/2 hours I am completely miserable from dizzyness. I dont feel that this is normal as I don`t know anyone else who has this problem. I am sure my sleep quality has improved since I quit smoking but I feel tired if i sleep less than 8 hours or dizzy if i sleep 8 1/2 hours or more so its difficult to get a good night of sleep for me. It is hurting my daily life as I feel like a zombie. I don`t know if i should try to just start sleeping less and get used to it or if there is something wrong with me. This has been going on for about 3 months now.

Sometimes, I want to start smoking again just to fix this problem but I have no desire to smoke anymore and don`t want to. Help would be greatly appreciated. Thank you.

Answer:

First, I would like to apologize for my delayed response. Second I would like to congratulate you on quitting smoking. I am sorry you are having problems with sleep and wake, but this often happens when people quit smoking. The reasons are multiple. The most common problems occur because of 3 reasons:

1- Nicotine intake causes insomnia by increasing sleep latency (time it takes to fall asleep). It also increases sleep fragmentation and decreases slow wave sleep (deep sleep). Furthermore, most studies show that nicotine causes a decrease in REM sleep (dream sleep). Therefore, it is not unusual that people who quit smoking would sleep longer and deeper until they catch up with the sleep that they have missed out on over the years. This may take a few weeks. In your case it seems to be taking a little longer than I would have predicted.

2- When people quit smoking, their taste buds recover and food starts to taste better. This, invariably, leads to weight gain. Significant weight gain may place you at risk for developing sleep apnea, a condition where breathing gets disturbed during sleep and results in multiple short arousals throughout sleep. People with sleep apnea have excessive daytime sleepiness and unrefreshing sleep. In your case, your sleep suffered soon after quitting smoking, and is thus probably unlikely related to excess weight gain.

3- Some people who quit smoking do so with the aid of medications. A drug that affects nicotine receptors, such as varenicline (Chantix), has been associated with sleep disturbance, mostly in the form of insomnia and bed dreams. Bupropion (Zyban) is associated with insomnia as well. You don’t seem to have that kind of a problem.

Therefore, your sleep/wake problem may be related to issues other than quitting smoking. These issues may have occurred before you quit smoking, or at the same time. There are many causes of excessive sleepiness and of sleep inertia (which is the “zombie” feeling that you have during wake):

So far, I have assumed that your description of "dizziness" is equal to "sleepiness." However, the two are not always equal and there is a whole different approach to diagnosing and treating "dizziness" if it originates from a neurological condition. I have not addressed these here since this is out of the scope of Sleep Medicine.

A clinical evaluation seems prudent if your problem is not improving by this time as it appears to be affecting your daily life. Please visit the web site of the American Academy of Sleep Medicine (aasmnet.org) for information about Sleep Centers across the country so you can locate one near you.

I encourage you not to resume smoking, as this would not be in your best interest for your long term health. I wish you best of luck.

For more information:

Go to the Sleep Disorders health topic, where you can:

Response by:

Ziad  Shaman, MD Ziad Shaman, MD
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University